Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 160, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2005, 1:08 AM CDT for Mason County, Menard County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 1:08 AM CDT (06:08 UTC)
- Expired
- Aug 19, 2005, 1:50 AM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Mason County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 10:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2018 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 190608
SVRILX
ILC125-129-190700-
/O.NEW.KILX.SV.W.0160.050819T0608Z-050819T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
108 AM CDT FRI AUG 19 2005
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MASON COUNTY IN CENTRAL ILLINOIS
MENARD COUNTY IN CENTRAL ILLINOIS
* UNTIL 200 AM CDT
* AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF FOREST
CITY TO 7 MILES SOUTHWEST OF PETERSBURG...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTHEAST OF CANTON TO 13 MILES EAST OF VIRGINIA...
AND WAS MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
PETERSBURG
EASTON
MANITO
GREENVIEW
MASON CITY
ATHENS
OTHER LOCATIONS IN THE WARNING INCLUDE...UNION...SWEETWATER AND
ATTERBERRY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4038 9004 4017 9001 3994 9000 3993 8975
3998 8970 4001 8960 4032 8961 4032 8972
4043 8973 4044 8991
$$
HARDIMAN2 follow-up statements
000
WWUS53 KILX 190634
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
135 AM CDT FRI AUG 19 2005
ILC125-129-190700-
/O.CON.KILX.SV.W.0160.000000T0000Z-050819T0700Z/
MENARD-MASON-
135 AM CDT FRI AUG 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM CDT FOR
EASTERN MENARD AND EASTERN MASON COUNTIES...
AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTH OF MASON CITY TO ATHENS...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTH OF PEKIN TO 11 MILES NORTH OF
SPRINGFIELD...MOVING EAST AT 30 MPH.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4032 8979 4015 8983 3999 8982 3993 8975
3998 8970 4001 8960 4032 8961 4032 8972
4036 8972 4035 8978
$$
HARDIMAN000
WWUS53 KILX 190650
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
150 AM CDT FRI AUG 19 2005
ILC125-129-190700-
/O.CAN.KILX.SV.W.0160.000000T0000Z-050819T0700Z/
MENARD-MASON-
150 AM CDT FRI AUG 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD AND EASTERN
MASON COUNTIES HAS BEEN CANCELLED...
AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5AM. REMAIN
ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4032 8979 4015 8983 3999 8982 3993 8975
3998 8970 4001 8960 4032 8961 4032 8972
4036 8972 4035 8978
$$
HARDIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:15 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 18, 9:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 915 PM CDT THU AUG 18 2005 .DISCUSSION... SFC MAP INDICATES SFC LOW IN SOUTHERN WISCONSIN... WITH ASSOCIATED COLD FRONT DRAPED THROUGH EASTERN IA AND BACK ACROSS NORTHERN MISSOURI. A WEAKENING WARM FRONT IS STRETCHED IN A N-S FASHION ACROSS CENTRAL ILLINOIS. APPEARS AS THOUGH WEAK CAPPING INVERSION... ALONG WITH SUBSIDENCE ALOFT... SQUASHED ANY CONVECTION CHANCES EARLIER THIS AFTERNOON AND EVENING. HOWEVER... STORMS HAVE BEGUN DEVELOPING ALONG THE COLD FRONT IN NORTHERN MISSOURI... WITH MORE SCATTERED ACTIVITY POPPING UP AFTER SUNSET ACROSS THE SOUTHERN HALF OF THE CWA. SCATTERED CONVECTION... NOT ALONG THE MAIN COLD FRONT... IS LIKELY SPARKING UP IN ASSOCIATION WITH MODEST WARM AIR/THETA-E ADVECTION ASSOCIATED WITH STRENGTHENING LLJ... WHICH STILL REMAINS FOCUSED FARTHER WEST. 18Z ETA SEEMS TO HAVE A FAIRLY GOOD HANDLE ON THINGS... AND INDICATES STRENGTHENING H85 LLJ OVERNIGHT WILL AID IN MCS DEVELOPMENT ACROSS NORTHERN MISSOURI... WHICH SHOULD TRACK EAST OR ESE-WARD ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA. MORE SCATTERED CONVECTION MAY FIRE FARTHER NORTH ALONG AND AHEAD OF THE COLD FRONT... BUT PRIMARY AREA APPEARS TO BE FOCUSED FARTHER SOUTH... CLOSER TO LLJ AXIS. UPPER AIR MAPS INDICATE STRONG 50-60 KT H5 JET AXIS NOSING INTO SOUTHERN WISCONSIN. SO WHILE OVERALL SHEAR HAS BEEN INCREASING... STILL LOOKS LIKE THE STRONGEST SHEAR WILL REMAIN NORTH OF THE AREA IN WISCONSIN... WHERE IT HAS BEEN A BUSY AFTERNOON AND EVENING. ALTHOUGH THE STRONGEST SHEAR REMAINS NORTH... THE 00Z ILX SOUNDING INDICATED STRENGTHENING WIND FIELDS SINCE 18Z... WITH 0-3 KM SHEAR INCREASING TO ABOUT 40 KTS. SOUNDING WIND PARAMETERS INDICATES A PRIMARY THREAT OF STRONG WINDS... WITH STRONGEST SHEAR BELOW 3KM... SUPPORTING LINE SEGMENTS WITH POSSIBLE BOW ECHOES. SOME OF THE LESS ORGANIZED... PULSEY CELLS MAY ALSO BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AS WELL. WILL BE ISSUING A ZONE UPDATE SHORTLY... WHICH BASICALLY INCREASES POPS ACROSS THE SOUTHERN HALF OF THE CWA... IN LINE WITH THE OVERNIGHT MCS THINKING. && .PREV DISCUSSION... CONCERN TODAY IS POSSIBLE REFIRING CONVECTION THIS EVENING AND OVERNIGHT...PLUS THE CONVECTION WITH THE STRONG COLD FRONT ON FRIDAY NIGHT...AND FINALLY THE HIGH PRESSURE THEN BUILDING IN FOR THE EXTENDED PERIODS. .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT CONVECTION FROM PREVIOUS STORMS OVER NORTHERN AND SOUTHERN ILLINOIS HAVE LEFT BEHIND SIGNIFICANT BOUNDARIES OVER ILLINOIS, SOUTHERN ILLINOIS AND MISSOURI. 18Z SOUNDING FROM ILX SHOWS SOMEWHAT OF A CAP IN THE REGION. THIS PLUS THE SUBSIDENCE BEHIND THE UPPER LEVEL WAVE THAT FIRED THE MORNING CONVECTION IS HELPING TO HOLD DOWN DEVELOPMENT SO FAR. HOWEVER, MSAS DATA SHOWS AIRMASS IN MO AND SOUTHERN IA CONTINUES TO DESTABLIZE IN AFTERNOON HEATING. PROFILER DATA CONTINUES TO SHOW 50-60 KNOTS AT 300MB. MOISTURE CHANNEL DATA STILL SUGGEST MINOR WAVE ROTATING AROUND WESTERN WI LOW CENTER THAT WILL AID IN POSSIBLE STORM DEVELOPMENT THIS EVENING. 5KM WRF ALSO SUGGEST DEVELOPMENT, AS STILL FEEL LEFT OVER LOW LEVEL BOUNDARIES FROM MORNING CONVECTION WILL COMBINE WITH DIFFERENTIAL HEATING TO TRIGGER DEVELOPMENT. MODIFIED POPS FOR TONIGHT TO KEEP JUST CHANCE POPS OVER CWA, WITH THE BEST CHANCE IN THE NORTHWEST SECTION. WARM AND HUMID CONDITIONS WILL BE THE RULE ON FRIDAY, AS THE WARM SECTOR TAKES HOLD OF THE REGION. THE APPROACHING COLD FRONT WILL BE SIGNIFICANT ONE, AS BOTH THE GFS AND NAM ARE IN GOOD AGREEMENT OF A SURFACE LOW IN IA IN RESPONSE TO THE MAJOR UPPER LEVEL TROF MOVING ACROSS THE NORTHERN PLAINS. FOR CWA, EXPECT CONVECTIVE DEVELOPMENT IN IA FRIDAY, MOVING INTO THE ILX CWA DURING THE EVENING FRIDAY AND CROSSING THE AREA IN THE MORNING HOURS. I INCREASED THE POPS AND MODIFIED THE QPF WITH THIS SYSTEM COMING THROUGH. SEVERE POTENTIAL LOOKS FAVORABLE DUE TO THE STRENGTH OF THE UPPER LEVEL SYSTEM AND THE AMOUNT OF UNSTABLE AIR THAT WILL BE AVAILABLE. CAP OF WARM AIR AHEAD OF THE SYSTEM WILL AID IN KEEPING INSTABILITY PRIMED. .LONG TERM...SUNDAY THROUGH THURSDAY HIGH PRESSURE TO BUILD INTO MIDWEST BEHIND SATURDAY COLD FRONT. VERY LITTLE DIFFERENCE BETWEEN LONG RANGE GFS AND EUR OR UK MODELS. SIGNFICANT HIGH PRESSURE CENTER TO REACH SOUTHERN LAKE MICHIGAN BY TUESDAY/12Z...AND THEN MOVING OFF TO THE EAST SOUTHEAST. HAD TO LOWER MORNING LOW AND AFTERNOON HIGH TEMPS PLUS DEW POINT GRIDS FOR SUNDAY THROUGH WEDNESDAY...AS AIRMASS WITH HIGH CENTER IS COOLER AND DRIER...MATCHING GFS MOS AND NMC MANUAL PROG GUIDANCE. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. HARDIMAN/GOETSCH
Hazardous weather outlook, Aug 18, 11:14 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1114 AM CDT THU AUG 18 2005 ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1114 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA TODAY AND COMBINE WITH INCREASING LOW LEVEL MOISTURE TO PRODUCE THUNDERSTORMS ACROSS THE AREA...ESPECIALLY LATE THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE 72. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL SYSTEM WILL REMAIN OVER THE AREA FRIDAY AND BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA FRIDAY NIGHT AND SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTHWEST OF THE ILLINOIS RIVER ON FRIDAY NIGHT. IN ADDITION...HOT AND HUMID WEATHER WILL RETURN TO THE AREA FRIDAY AFTERNOON WITH HEAT INDEX VALUES OF 100 TO 105. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...AND INTO TONIGHT HJS
In the hours before
Special weather statement, Aug 18, 10:43 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1043 PM CDT THU AUG 18 2005 ILZ027>029-031-036>038-040-042>057-061>063-066>068-071>073- 191100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE- LOGAN-MCLEAN-MACON-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND- SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 1043 PM CDT THU AUG 18 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 733 IN EFFECT UNTIL 6 AM CDT FOR THE FOLLOWING AREA... IN ILLINOIS THIS WATCH INCLUDES 35 COUNTIES IN CENTRAL ILLINOIS CHRISTIAN... DE WITT... LOGAN... MACON... MARSHALL... MASON... MCLEAN... MENARD... MOULTRIE... PEORIA... PIATT... SANGAMON... SHELBY... TAZEWELL... WOODFORD... IN EAST CENTRAL ILLINOIS CHAMPAIGN... CLARK... COLES... CRAWFORD... CUMBERLAND... DOUGLAS... EDGAR... VERMILION... IN NORTH CENTRAL ILLINOIS STARK... IN SOUTH CENTRAL ILLINOIS CLAY... EFFINGHAM... IN SOUTHEAST ILLINOIS JASPER... LAWRENCE... RICHLAND... IN WEST CENTRAL ILLINOIS CASS... FULTON... KNOX... MORGAN... SCHUYLER... SCOTT... THIS INCLUDES THE CITIES OF...BLOOMINGTON...CHAMPAIGN... CHARLESTON...DANVILLE...DECATUR...EFFINGHAM...FLORA...GALESBURG... HAVANA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...MATTOON... NORMAL...PEORIA...SHELBYVILLE...SPRINGFIELD... TAYLORVILLE AND URBANA.
Local storm report, Aug 18, 10:46 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1046 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 ENE CURRAN 39.75N 89.73W
08/18/2005 1.00 INCH SANGAMON IL STORM CHASER
PUBLIC REPORT OF 1 INCH DIAMETER HAIL AND 60 MPH WIND
GUST.
&&
SCHAFFERLocal storm report, Aug 18, 10:50 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG SPRINGFIELD 39.78N 89.64W
08/18/2005 SANGAMON IL EMERGENCY MNGR
SEVERAL TREES DOWN IN THE CITY OF SPRINGFIELD.
&&
SCHAFFERLocal storm report, Aug 18, 11:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1125 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG MOUNT AUBURN 39.77N 89.26W
08/18/2005 CHRISTIAN IL EMERGENCY MNGR
TREES DOWN IN MOUNT AUBURN. ALSO, LIGHTNING BROUGHT DOWN
A UTILITY POLE.
&&
SCHAFFERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 56 min |
| Aug 18, 10:53 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 55 min |
| Aug 18, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 63 min |
| Aug 18, 11:39 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 58 min |
| Aug 19, 12:12 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 48 min |
| Aug 19, 12:40 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 51 min |
| Aug 19, 12:50 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 42 min |
| Aug 19, 1:26 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| Aug 19, 1:30 AM CDT | Severe Thunderstorm Warning | ILX | Logan | 45 min |
| Aug 19, 2:27 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Piatt | 48 min |
| Aug 19, 3:04 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar, Vermilion | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.